Article Text

PDF
Local Anesthetic-induced myotoxicity after continuous adductor canal block
  1. Joseph M. Neal, MD*,
  2. Francis V. Salinas, MD*, and
  3. Daniel S. Choi, MD*,
  1. *Department of Anesthesiology, Virginia Mason Medical Center
  2. Department of Anesthesiology, Physicians Anesthesia Service, Seattle, WA
  3. Department of Anesthesiology, Kaiser Permanente Orange County, Southern California Permanente Medical Group, Irvine, CA
  1. Address correspondence to: Joseph M. Neal, MD, Department of Anesthesiology, Virginia Mason Medical Center, 1100 Ninth Ave (B2-AN), Seattle, WA 98101 (e-mail: Joseph.Neal{at}virginiamason.org).

Abstract

Objective Local anesthetic-induced myotoxicity occurs consistently in animal models, yet is reported rarely in humans. Herein, we describe 3 sentinel cases of local anesthetic myotoxicity after continuous adductor canal block (ACB).

Case Report Three patients underwent total knee arthroplasty that was managed with subarachnoid block plus ACB induced with 1.5% lidocaine or 1.5% mepivacaine bolus followed by 0.2% ropivacaine at 8 mL-h. Although initial postoperative recovery was normal, each patient on either postoperative day 1 or 2 developed progressive, profound weakness of the quadriceps muscles. Clinical course, imaging, and neurophysiologic studies were consistent with myositis. The patients experienced partial to full functional recovery over the ensuing weeks to months.

Conclusions Clinically apparent local anesthetic-induced myotoxicity has been documented rarely in humans undergoing non-ophthalmic surgery. We report 3 sentinel cases associated with continuous ACB.

Statistics from Altmetric.com

Footnotes

  • The authors declare no conflict of interest.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.